Colorado, 2003

Hail and Damaging Winds in Colorado, August 3, 2003

August 3, 2003 · NWS BOU · 7 events in 5 counties and zones

3 hail, 3 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$20,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 3, 2:20 PM MST, 3 hours 30 minutes earlier.

Area forecast discussion, Aug 3, 2:20 PM MST, 3 hours 30 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
320 PM MDT SUN AUG 3 2003

SHORT TERM DISCUSSION:  A WEAK SHORT WAVE IS LIFTING OUT OVER NW CO
AND CENTRAL WY THIS AFTN...PRODUCING SHOWER ACTIVITY OVER THE NRN
FRONT RANGE FTHLS. AMS ON THE PLAINS REMAINS CAPPED FOR THE TIME
BEING...BUT SFC DEW POINTS ARE IN THE MID AND UPPER 50S.  RECENT
ACARS SNDGS SHOW WARM AIR ABV 500 MB WHICH MUST BE ACTING AS THE
CAP.  WITH THE UPR FEATURE EXPECTED TO TRACK MORE WLY OVR TIME...THE
CAP ON THE PLAINS MAY ERODE ENOUGH IN THE EVENING FOR CONVECTION ON
THE PLAINS TO GET STARTED.  IF THE SHOWERS ON THE PLAINS ARE ABLE TO
TAP INTO THE LOW LVL MSTR ADVECTING IN FM THE SE...THEN STORMS COULD
PRODUCE PERIODS OF HVY RAIN.  BUT STORMS SHOULD ALSO HAVE ENOUGH
FORWARD MOTION TO AVOID ANY FLOODING PROBLEMS.

FOR MON...AMS WL BE A LITTLE DRIER AND COOLER THAN TODAY...BUT
ENOUGH MSTR SHOULD LINGER THAT SHOWERS CAN NOT BE REMOVED FROM THE
FCST.  IT IS PSBL THAT A SHORT WAVE PRESENTLY OVR NE NV COULD BE
MOVING OVER THE AREA TO PRODUCE THE SHOWER ACTIVITY.  WITH COOLER
TEMPS ALOFT...CONVECTIVE DVLPMT WOULD BE LESS INHIBITED.  FOR
NOW...ISOLD POPS WL BE IN THE FCST.                      KDRBY

LONG TERM DISCUSSION:  UPPER HIGH WILL REBOUND WED/THU...BUT TUE
LOOKS LIKE A TRANSITION DAY.  IT WILL BE DRYING ALOFT BUT THERE ALSO
APPEARS TO BE A LITTLE COOLING AT ALL LEVELS.  I WILL PUT IN A SLIM
CHANCE OF STORMS ON THE PLAINS IN THE LATE AFTERNOON AND EVENING.
FOR WED INTO THE WEEKEND IT WILL BE DRIER WITH SLIGHTLY WARMER
TEMPERATURES ALOFT.  NOT ENOUGH WARMING TO PRECLUDE WEAK MOUNTAIN
STORMS...BUT PRECIPITATION SHOULD BE SPARSE.  MID SHIFT UPPED
TEMPERATURES A BIT...WHICH LOOKS GOOD.  OPERATIONAL MRF STILL
HINTING AT SUBTLE MOISTURE INCREASE FOR THE WEEKEND...WHILE SOME
OTHER MODELS SUGGEST NO CHANGE.  GIVEN RECENT MODEL PERFORMANCE AND
PERSISTENT COOL BIAS...WILL STICK WITH THE SAME FORECAST UNTIL WE
SEE BETTER INDICATIONS.  GIMMESTAD

.DEN...NONE.
Hazardous weather outlook, Aug 3, 10:15 AM MST, 7 hours 35 minutes before
COZ030>051-041200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1115 AM MDT SUN AUG 03 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS
DURING THE AFTERNOON HOURS.  THESE STORMS WILL BE SLOW MOVING AND
WILL HAVE THE POTENTIAL TO PRODUCE BRIEF HEAVY RAINFALL.  ACROSS THE
PLAINS...THE ATMOSPHERE WILL BE TOO STABLE FOR ANY AFTERNOON SHOWERS
OR THUNDERSTORMS TO DEVELOP.

LATER TONIGHT...AN UPPER LEVEL WEATHER DISTURBANCE MOVING OVER
NORTHERN COLORADO AND WYOMING WILL PRODUCE SCATTERED THUNDERSTORMS
WHICH MOVE FROM THE FOOTHILLS ACROSS THE PLAINS.  THESE NOCTURNAL
STORMS WILL ALSO HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL.  THE
HIGHEST THREAT OF THESE HEAVY RAINSHOWERS WILL BE NORTH AND
NORTHWEST OF INTERSTATE 76 TO THE WYOMING BORDER.  THESE
THUNDERSTORMS WILL MOST LIKELY OCCUR BETWEEN 7 PM AND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A DRIER AND WARMER WEATHER PATTERN WILL BECOME ESTABLISHED ACROSS
THE REGION BEGINNING MONDAY.  TEMPERATURES WILL RETURN TO ABOVE
NORMAL LEVELS WITH JUST A SLIGHT CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS IN THE MOUNTAINS.  THE PLAINS WILL BE HOT AND DRY WITH
LITTLE CHANCE OF PRECIPITATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DANKERS/BARJENBRUCH

The radar

The Denver radar (KFTG), 67 km away, was scanning. The volume nearest the first event began at 00:52 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Adams

When
August 3, 5:50 PM MST
Where
Adams County, 35 mi E of Bennett
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.750, -103.767

Thunderstorm Wind, Lincoln

When
August 3, 6:19 PM MST
Where
Lincoln County, Hugo
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.133, -103.467

Hail, Lincoln

When
August 3, 6:27 PM MST
Where
Lincoln County, 1 mi SW of Hugo
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.117, -103.483

Thunderstorm Wind, Lincoln

When
August 3, 6:30 PM MST
Where
Lincoln County, 1 mi NE of Hugo
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
39.150, -103.450

Two homes were damaged just northeast of Hugo. Strong thunderstorm winds snapped a cottonwood tree and damaged a windbreak. The homeowners also reported damage to their windows, roof and gutter systems as large hail, up to one inch in diameter, also accompanied the storm.

Hail, Logan

When
August 3, 6:34 PM MST
Where
Logan County, 20 mi NW of Sterling
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.833, -103.467

Lightning, Larimer

When
August 3, 8:00 PM MST
Where
Larimer County, Red Feather Lakes
Injuries
1 direct, 0 indirect
Reported by
BROADCAST MEDIA
Coordinates
40.666, -105.461 (the zone’s center; the record gives no point)

Lightning struck and injured a man near Fox Acres.

Thunderstorm Wind, Phillips

When
August 3, 9:45 PM MST
Where
Phillips County, Haxtun
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
40.633, -102.617

Strong thunderstorm winds downed a tree which crashed on to a home. The force of the blow punctured a hole in the ceiling, and knocked drywall into the laundry room.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374055, 5374052, 5374053, 5374057, 5374054, 5374058, 5374056.